Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study.

@article{Mockenhaupt2008StevensJohnsonSA,
  title={Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study.},
  author={Maja Mockenhaupt and Cecile G. Viboud and Ariane Dunant and Luigi Naldi and Sima Halevy and J.N. Bouwes Bavinck and Alexis Sidoroff and J{\"u}rgen Schneck and Jean Claude Roujeau and Antoine Flahault},
  journal={The Journal of investigative dermatology},
  year={2008},
  volume={128 1},
  pages={
          35-44
        }
}
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe cutaneous adverse reactions (SCAR) related to a variety of medications. They have a significant public health impact because of high mortality and morbidity. A multinational case-control study conducted in Europe between 1997 and 2001 evaluated the risk of medications to induce SCAR. Cases were actively detected through a hospital network covering more than 100 million inhabitants. Three hospitalized… 

Figures and Tables from this paper

Is acetaminophen associated with a risk of Stevens–Johnson syndrome and toxic epidermal necrolysis? Analysis of the French Pharmacovigilance Database
TLDR
Analysis of the French pharmacovigilance data using the ALDEN algorithm found no obvious SJS/TEN risk related to the use of acetaminophen in this large national series.
Medications as Risk Factors of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Children: A Pooled Analysis
TLDR
It is suspected that acetaminophen (paracetamol) use increases the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis among more unexpected risk factors.
The Medication Risk of Stevens–Johnson Syndrome and Toxic Epidermal Necrolysis in Asians: The Major Drug Causality and Comparison With the US FDA Label
TLDR
Only one acetaminophen‐induced SJS was identified, while several medications labeled as carrying a risk of SJS/TEN by the FDA were not found to have caused any of the cases in the Asian countries investigated in this study.
Assessment of Treatment Approaches and Outcomes in Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: Insights From a Pan-European Multicenter Study.
TLDR
This retrospective pan-European multicenter cohort study noted differences in treatment strategies for SJS/TEN in Europe; the findings suggest the need for prospective therapeutic studies to be conducted and registries to be developed.
Stevens–Johnson Syndrome/Toxic Epidermal Necrolysis: Are Drug Dictionaries Correctly Informing Physicians Regarding the Risk?
TLDR
Information on the risk of SJS/TEN in drug dictionaries needs improvement to enhance the quality of advice given by general physicians and to raise the understanding of risk by patients.
Stevens-Johnson syndrome and toxic epidermal necrolysis: the Food and Drug Administration adverse event reporting system, 2004-2013.
Severe cutaneous adverse drug reactions manifesting as Stevens-Johnson syndrome and toxic epidermal necrolysis reported to the national pharmacovigilance center in Nigeria: a database review from 2004 to 2017
TLDR
Antiretrovirals, followed by antibiotics, were the most common drug classes reported to cause Stevens-Johnson syndrome and toxic epidermal necrolysis cases in Nigeria, indicating that drug surveillance and counseling in these groups of patients may be beneficial.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 27 REFERENCES
The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with nonsteroidal antiinflammatory drugs: a multinational perspective.
TLDR
Although the absolute risks of SJS and TEN associated with NSAID use are low, these risks should be considered in monitoring patients who recently began therapy and some NSAID not widely used in Europe may have risks comparable to the oxicams.
Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis during first weeks of antiepileptic therapy: a case-control study. Study Group of the International Case Control Study on Severe Cutaneous Adverse Reactions.
TLDR
SJS and TEN are associated with short-term therapy with phenytoin, phenobarbital, and carbamazepine, and the association with valproic acid seems to be confounded by concomitant short- term therapy with other causal drugs.
Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis.
Risk of Stevens–Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics
TLDR
The risk of hospitalization for Stevens–Johnson syndrome or toxic epidermal necrolysis in new users is low for carbamazepine, lamotrigine, phenytoin, phenobarbital, and valproic acid.
Nevirapine and the risk of Stevens–Johnson syndrome or toxic epidermal necrolysis
TLDR
In European countries the risk of SJS or TEN in the context of HIV infection appears to be associated with nevirapine, and it is suggested discontinuation of the drug as soon as any eruption occurs.
Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study.
TLDR
This large prospective study confirmed that erythema multiforme majus differs from Stevens-Johnson syndrome and toxic epidermal necrolysis not only in severity but also in several demographic characteristics and causes.
Nevirapine-associated Stevens-Johnson syndrome
Stevens-Johnson syndrome after sertraline.
TLDR
A patient who developed StevensJohnson syndrome (SJS) after starting treatment with sertraline (Zoloft1) is reported here, believed to be the ®rst case of SJS observed with sERTraline treatment.
...
1
2
3
...